[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.166.5.76. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Correspondence
July 1998

DIDMOHS: A Proposed Consensus Nomenclature for the Drug-Induced Delayed Multiorgan Hypersensitivity Syndrome

Arch Dermatol. 1998;134(7):874-875. doi:

While reviewing a manuscript on the "sulfone syndrome," it occurred to us how inconsistent the literature is in referring by name to this rather distinctive syndrome that was initially characterized almost half a century ago.1 Such ambiguity in nomenclature can be harmful since prompt recognition and treatment of this potentially life-threatening but reversible pattern of drug hypersensitivity can be delayed. In addition, terms such as sulfone syndrome and dapsone syndrome are not fully informative because structurally different drugs can produce this hypersensitivity reaction pattern (eg, phenytoin, carbamazepine, phenobarbital, lamotrigine, trimethoprim-sulfamethoxazole, minocycline, procarbazine, allopurinol, or terbinafine). We see this pattern of drug hypersensitivity most often at the inpatient services in our medical center as a result of phenytoin administration. It is not infrequent that the primary care physicians have failed to recognize this syndrome at the time of our evaluation, perhaps reflecting the general medical community's relative lack of familiarity with this particular drug hypersensitivity syndrome.

First Page Preview View Large
First page PDF preview
First page PDF preview
×